Alert archive / Hawaii / Winter Storm Warnings in 2014

Winter Storm Warning 1, NWS Honolulu, HI

January 28, 2014Hawaii County, Hawaii

NWS Honolulu, HI issued this winter storm warning at Jan 28, 2014, 1:54 PM HST for Hawaii County, Hawaii. It was in force for 20 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 28, 2014, 1:54 PM HST (23:54 UTC)
Expired
Jan 29, 2014, 9:39 AM HST
In force
20 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 11.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2014-01-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 323 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2014-01-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
323 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
534 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

180 
WWHW40 PHFO 282354
WSWHFO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
154 PM HST TUE JAN 28 2014

...WINTER WEATHER ADVISORY FOR BIG ISLAND SUMMITS...

.DEEP MOISTURE WILL COMBINE WITH AN UPPER LEVEL DISTURBANCE TO
BRING THE THREAT OF HEAVY SNOW ACCUMULATIONS ON THE BIG ISLAND
SUMMITS.

HIZ028-291200-
/O.UPG.PHFO.WW.Y.0002.000000T0000Z-140129T0400Z/
/O.NEW.PHFO.WS.W.0001.140128T2354Z-140129T2200Z/
BIG ISLAND SUMMITS-
154 PM HST TUE JAN 28 2014

...WINTER STORM WARNING IN EFFECT UNTIL NOON HST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WINTER
STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT UNTIL NOON HST
WEDNESDAY. THE WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT.

* LOCATIONS...FOR BIG ISLAND SUMMITS ABOVE 11000 FEET.

* HAZARD TYPES...HEAVY SNOW.

* ACCUMULATIONS...6 INCHES OF ADDITIONAL SNOW.

* TIMING...THROUGH NOON ON WEDNESDAY.

* IMPACTS...DANGEROUS DRIVING AND HIKING CONDITIONS DUE TO HEAVY
  AND DRIFTING SNOW.

* WINDS...NORTHWEST 20 TO 25 MPH WITH LOCALIZED GUSTS TO 35 MPH.

* TEMPERATURES...IN THE MID 30S.

* VISIBILITIES...AS LOW AS 1 MILE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
SLEET...OR ICE ARE EXPECTED OR OCCURRING. THIS WILL MAKE TRAVEL
VERY HAZARDOUS OR IMPOSSIBLE.

&&

$$

FOSTER
3 follow-up statements
940 
WWHW40 PHFO 290125
WSWHFO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
325 PM HST TUE JAN 28 2014

...WINTER STORM WARNING FOR BIG ISLAND SUMMITS...

.DEEP MOISTURE WILL COMBINE WITH AN UPPER LEVEL DISTURBANCE TO
BRING THE THREAT OF HEAVY SNOW ACCUMULATIONS ON THE BIG ISLAND
SUMMITS.

HIZ028-291330-
/O.CON.PHFO.WS.W.0001.000000T0000Z-140129T2200Z/
BIG ISLAND SUMMITS-
325 PM HST TUE JAN 28 2014

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON HST
WEDNESDAY...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON HST
WEDNESDAY. 

* LOCATIONS...FOR BIG ISLAND SUMMITS ABOVE 11000 FEET.

* HAZARD TYPES...HEAVY SNOW.

* ACCUMULATIONS....6 INCHES OF ADDITIONAL SNOW BY NOON WEDNESDAY.

* TIMING...THROUGH NOON ON WEDNESDAY.

* IMPACTS...DANGEROUS DRIVING AND HIKING CONDITIONS DUE TO HEAVY 
  AND DRIFTING SNOW. 

* WINDS...NORTHEAST 20 TO 25 MPH WITH LOCALIZED GUSTS TO 35 MPH.

* TEMPERATURES...IN THE LOWER 30S.

* VISIBILITIES...AS LOW AS 1 MILE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
SLEET...OR ICE ARE EXPECTED OR OCCURRING. THIS WILL MAKE TRAVEL
VERY HAZARDOUS OR IMPOSSIBLE.

&&

$$

FOSTER
762 
WWHW40 PHFO 291333
WSWHFO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
333 AM HST WED JAN 29 2014

...WINTER STORM WARNING FOR BIG ISLAND SUMMITS...

.DEEP MOISTURE COMBINED WITH AN UPPER LEVEL LOW WILL CONTINUE TO
BRING THE THREAT OF HEAVY SNOW ACCUMULATIONS ON THE BIG ISLAND
SUMMITS.

HIZ028-292200-
/O.CON.PHFO.WS.W.0001.000000T0000Z-140129T2200Z/
BIG ISLAND SUMMITS-
333 AM HST WED JAN 29 2014

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON HST TODAY...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON HST TODAY. 

* LOCATIONS...FOR BIG ISLAND SUMMITS ABOVE 11000 FEET.

* HAZARD TYPES...HEAVY SNOW.

* ACCUMULATIONS....AN ADDITIONAL ACCUMULATION OF ONE INCH OF SNOW
  IS EXPECTED....WITH TOTAL ACCUMULATIONS OF UP TO 6 INCHES.

* TIMING...THROUGH NOON HST TODAY.

* IMPACTS...DANGEROUS DRIVING AND HIKING CONDITIONS DUE TO HEAVY SNOW.

* WINDS...EAST AROUND 10 TO 15 MPH.

* TEMPERATURES...IN THE LOWER 30S.

* VISIBILITIES...AS LOW AS 1 MILE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
SLEET...OR ICE ARE EXPECTED OR OCCURRING. THIS WILL MAKE TRAVEL
VERY HAZARDOUS OR IMPOSSIBLE.

&&

$$
946 
WWHW40 PHFO 291939
WSWHFO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
939 AM HST WED JAN 29 2014

...WINTER STORM WARNING IS CANCELLED...

HIZ028-292045-
/O.CAN.PHFO.WS.W.0001.000000T0000Z-140129T2200Z/
BIG ISLAND SUMMITS-
939 AM HST WED JAN 29 2014

...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WINTER
STORM WARNING. 

WINTER STORM CONDITIONS AT THE BIG ISLAND SUMMITS HAVE EASED...AND
THE WARNING IS THEREFORE CANCELLED. THERE WILL STILL BE A
POTENTIAL FOR LIGHTER SNOW ACCUMULATIONS AND FLURRIES OVER THE
NEXT THROUGH THURSDAY.

$$

FOSTER

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this winter storm warning went out at Jan 28, 10:06 AM HST, 3 hours 48 minutes earlier.

Area forecast discussion, Jan 28, 10:06 AM HST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1006 AM HST TUE JAN 28 2014

.SYNOPSIS...
MOISTURE ASSOCIATED WITH A REMNANT FRONT WILL LINGER ACROSS PORTIONS
OF THE STATE THROUGH TONIGHT. A SHORTWAVE UPPER TROUGH WILL
DESTABILIZE THE ATMOSPHERE...AND BRING A CHANCE OF THUNDERSTORMS
AND THE POTENTIAL FOR LOCALLY HEAVY RAIN...MAINLY OVER WINDWARD
AREAS OF MAUI COUNTY AND THE BIG ISLAND. HIGH PRESSURE PASSING
NORTH OF THE ISLANDS DURING THE MIDDLE OF THE WEEK WILL SUPPORT A
TRADE WIND WEATHER PATTERN...WITH PASSING CLOUDS AND SHOWERS
FAVORING WINDWARD AREAS. ANOTHER FRONT IS EXPECTED TO APPROACH THE
STATE BY NEXT WEEKEND WITH A WIND SHIFT TO THE SOUTH...AND A
POTENTIAL INCREASE IN SHOWERS.

&&

.DISCUSSION...
INFRARED AND WATER VAPOR SATELLITE SHOW A SHORTWAVE UPPER TROUGH JUST TO
THE WEST OF KAUAI TRANSVERSING OVER THE STATE THIS MORNING.
LAYERED CLOUDS WITH SHOWERS AND EMBEDDED THUNDERSTORMS COVER THE
EASTERN HALF OF THE STATE. A REMNANT FRONTAL BAND IS SITUATED ON
TOP OF MAUI AND THE BIG ISLAND THIS MORNING WHICH WILL PROVIDE
AMPLE MOISTURE FOR THE UPPER TROUGH TO WORK WITH TODAY. A MODERATE
SURFACE HIGH CENTERED NORTHWEST OF KAUAI IS BRINGING LOCALLY
STRONG NORTH-NORTHEAST SURFACE WINDS...AND FORCING THE LINGERING MOISTURE
FROM THE REMNANT FRONT OVER ISLANDS OF MAUI COUNTY AND THE BIG
ISLAND. THE GREATER FOCUS OF THE SHOWERS WILL BE ACROSS THE
WINDWARD SIDES OF THESE ISLANDS. ON KAUAI AND OAHU...BROKEN LOW
AND MIDLEVEL CLOUDS AND SCATTERED WINDWARD SHOWERS PREVAIL THIS
MORNING. DRIER AIR TO THE NORTHWEST WILL MOVE OVER KAUAI LATER
TODAY...AND OAHU TONIGHT.

BREEZY WINDS ARE ALSO EXPECTED STATEWIDE THROUGH TONIGHT DUE TO
THE TIGHT PRESSURE GRADIENT ALOFT AND NEAR THE SURFACE. EXPECTING
WINDS TO REACH ADVISORY LEVELS ON LANAI AND THE BIG ISLAND SUMMITS
FOR TODAY...PLEASE SEE NPWHFO ON OUR WEBSITE FOR MORE INFORMATION.
WINDS ARE EXPECTED TO TAPER OFF WEDNESDAY AND WEDNESDAY NIGHT.

THE SHORT TERM FORECAST DILEMMA CONTINUES TO HINGE ON THE INTERACTION
BETWEEN THE LINGERING MOISTURE...THE APPROACHING SHORTWAVE...AND
THE OROGRAPHIC FORCING SUPPLIED BY THE LOCALLY STRONG NORTH-NORTHEAST
WINDS. HEAVY SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER THE BIG
ISLAND AND MAUI DUE TO THE MOISTURE AND SHORTWAVE ALIGNMENT. THE
VERTICAL DISTRIBUTION OF WINDS IS SUCH THAT THUNDERSTORMS THAT DO
FORM COULD ORGANIZE TO BECOME STRONG...THUS THE MENTION OF GUSTY
WINDS IN THE FORECAST ASSOCIATED WITH THE THUNDERSTORMS. A FLASH
FLOOD WATCH IS IN EFFECT FOR THE BIG ISLAND FOR THE HEAVY RAIN
THREAT TODAY...WHILE A WINTER WEATHER ADVISORY IS IN EFFECT FOR UPPER
ELEVATION SNOW ON THE BIG ISLAND. HIGH RESOLUTION MODEL
PRECIPITATION MODELS SHOW MUCH OF THE PRECIPITATION STAYING OVER
THE WINDWARD SIDE OF THE BIG ISLAND THROUGH WEDNESDAY MORNING.
BOTH THE FLOOD WATCH AND WINTER WEATHER ADVISORY MAY NEED TO BE
EXTENDED THROUGH THEN.

BOTH THE GFS AND ECMWF SHOW THE SHORTWAVE SLIDING SOUTHEAST OF THE
BIG ISLAND ON WEDNESDAY AND CUTTING OFF INTO A CLOSED LOW.
ENHANCED TRADE WIND SHOWERS WILL CONTINUE ACROSS THE EASTERN HALF
OF THE STATE ON WEDNESDAY. A MORE TYPICAL TRADE WIND WEATHER
PATTERN WILL PREVAIL INTO THURSDAY...WITH SHOWERS POTENTIALLY A
BIT MORE FREQUENT...ESPECIALLY OVER THE EAST END OF THE STATE.
TRADE WINDS WILL BE SUPPORTED THROUGH THURSDAY BY A PAIR OF HIGHS
THAT PASS WELL N OF THE ISLANDS.

LOOKING TOWARD THE WEEKEND...MODELS ARE IN PRETTY GOOD AGREEMENT
WITH ANOTHER FRONTAL SYSTEM APPROACHING THE ISLANDS ON FRIDAY...WITH
WINDS SHIFTING TO THE SOUTHEAST AND SOUTH. THE EVOLUTION OF THIS
FRONT REMAINS UNCERTAIN...BUT LATEST GUIDANCE STALLS THE BOUNDARY
OVER THE ISLAND CHAIN THROUGH THE WEEKEND...WITH RELATIVELY LIGHT
WINDS DEVELOPING.

&&

.AVIATION...
A NNE-SSW FRONT WILL REMAIN NEARLY STATIONARY SOUTHEAST OF THE BIG
ISLAND WHILE A NNE-SSW TROUGH ALOFT NEAR KAUAI MOVES SE SLOWLY.
A CLOUD BAND ASSOCIATED WITH THE FRONT WILL PRODUCE WIDESPREAD MVFR
AND MT OBSC OVER MAUI AND THE BIG ISLAND AND ALSO LIGHT ICING. STRONG N
WINDS ON THE W SIDE OF THE FRONT WILL PRODUCE LOW LEVEL TURB ON ALL
ISLANDS AND THE TROUGH ALOFT WILL PRODUCE TURB BTN 100 AND FL200
NEAR THE BIG ISLAND.

&&

.MARINE...
A NORTH-NORTHWEST SWELL EXPECTED TO BUILD LATE TONIGHT AND PEAK ON
WEDNESDAY...BRINGING ADVISORY LEVEL SURF ALONG NORTH FACING SHORES
ON WEDNESDAY. SURF WILL LOWER WEDNESDAY EVENING AND NIGHT AND REMAIN
BELOW ADVISORY LEVELS INTO THE WEEKEND. A LARGER NORTHWEST SWELL IS
EXPECTED TO BRING ADVISORY LEVEL SURF TO EXPOSED NORTH AND WEST
FACING SHORES BEGINNING LATE SUNDAY.

A SMALL CRAFT ADVISORY IS POSTED FOR ALL HAWAIIAN WATERS...DUE TO
THE COMBINATION OF WINDS AND SEAS. A FURTHER EXTENSION IN TIME IS
POSSIBLE...ESPECIALLY FOR WINDY ZONES AROUND MAUI AND THE BIG
ISLAND...AS TRADES MAY REMAIN LOCALLY BREEZY THROUGH THURSDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 PM HST THIS EVENING FOR BIG
ISLAND SUMMITS.

FLASH FLOOD WATCH UNTIL 6 PM HST THIS EVENING FOR BIG ISLAND.

WIND ADVISORY UNTIL 6 PM HST THIS EVENING FOR LANAI-BIG ISLAND
SUMMITS.

SMALL CRAFT ADVISORY UNTIL 6 PM HST WEDNESDAY FOR ALL HAWAIIAN
WATERS-

&&

DISCUSSION/MARINE...FOSTER
AVIATION...DONALDSON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 27, 3:32 PM HSTHigh Surf AdvisoryHFOHonolulu, Kauai, Kalawao16 hr
Jan 27, 9:04 PM HSTAreal Flood AdvisoryHFOHawaii7 hr
Jan 28, 3:17 AM HSTWinter Weather AdvisoryHFOHawaii11 hr
Jan 28, 3:24 AM HSTFlash Flood WatchHFOHawaii, Kalawao49 hr
Jan 28, 3:34 AM HSTWind AdvisoryHFOHawaii, Kalawao24 hr

Nearby

Winter Storm Warnings in Hawaii, 2014Every winter storm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.